MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ANTHOLOGY SO POROUS SIZE 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE

SMITH & NEPHEW, INC. ANTHOLOGY SO POROUS SIZE 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Model Number 71356003
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that, during a left total hip replacement, utilizing one (1) anthology so porous size 3, patient had tight femoral canal.Distal reamers were used initially.It was broached to a size three.Trialed size 3 standard offset anthology stem was opened.Implant was inserted and attempted to advance with impactor and mallet.Implant sitting around 5cm proud, and did not advance any further.It was attempted to remove the implant to see if there was anything in femoral canal that was preventing implant insertion.Surgeon was unable to remove the implant.It took approx.30-45 minutes to remove implant using flexible osteotome.The broach and implant were checked - both size 3.The femoral canal was inspected, and it was clear.It was re broached with size 2 and size 3 with no issues.The implant was reinserted and again would not advance and it was difficult to remove.Once the implant was removed, it was inspected alongside broach and dr snyman reported slight size difference in broach and implant which he believes was causing the issue.Canal broached further to accommodate implant.Implant was inserted and advanced to appropriate depth.The procedure was performed, after a significant delay, using the same device.Patient was not harmed as consequence of this problem.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the implant, could not be returned for evaluation.The instrument was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the provided x-rays were reviewed and cannot be used to confirm the stem size as they are not originals and do not have reference measurements.The clinical root cause of the reported events cannot be definitively concluded based on the provided information.Procedural variance cannot be ruled out as a possible contributing factor.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For anthology so porous size 3 a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.For anthology std broach size 3 a review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For anthology so porous size 3 according to the inspection drawing, final inspection includes checking part geometries such as stem length and height for size verification with appropriate instrumentation.For anthology std broach size 3 according to inspection procedure, parts should be measured with a caliper and their configuration should be compared to print and routing.At this time, we have no reason to suspect that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the instrument or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
ANTHOLOGY SO POROUS SIZE 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16771256
Report Number1020279-2023-00871
Device Sequence Number14237808
Product Code MRA
UDI-Device Identifier03596010567734
UDI-Public03596010567734
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71356003
Device Catalogue Number71356003
Device Lot Number21GM07880
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/23/2023
Supplement Date Received by Manufacturer05/31/2023
Initial Report FDA Received Date04/19/2023
Supplement Report FDA Received Date06/02/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71365603/ANTHOLOGY STD BROACH SIZE 3.
Patient SexUnknown